Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS North Platte, NE

May 31, 2001Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2001, 2:34 PM CDT for Thomas County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 2:34 PM CDT (19:34 UTC)
Expired
May 31, 2001, 3:30 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Thomas County, NE

The radar

The North Platte radar (KLNX), 7 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 2:54 PM CDTHail 0.75Seneca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 311935
SVRLBF
NEC171-312030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 330 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES NORTHWEST OF THEDFORD...OR ABOUT 18
  MILES NORTHEAST OF MULLEN...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER THEDFORD AROUND 255 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDO4WS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 10028 4207 10082 4175 10083 4176 10027

$$
KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:24 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, May 31, 3:24 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT THU MAY 31 2001

...MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TODAY AND THEN
LEVEL OF WIND ON FRIDAY...

ALL MODELS APPEAR TO HAVE INITIALIZED WELL THIS PAST EVENING IN THE
MID AND LOW-LEVELS.  LATEST WATER VAPOR IMAGERY ALONG WITH HEIGHT
TENDENCIES AT 500 MB INDICATE A CONTINUED SLOW NORTHEAST MOVEMENT OF
UPPER LOW.  THE MODELS REFLECT A SIMILAR TREND OVER THE NEXT 24
HOURS...WITH ONLY SLIGHT VARIATIONS NOTED.  FOR THIS REASON
WILL USE A BLEND OF MODELS FOR THIS FORECAST PACKAGE.

TODAY...UPPER LOW PRESSURE WILL CONTINUE TO DRIFT EAST TODAY
ALLOWING NORTHEAST CORNER OF CWA TO FINALLY DRY OUT.  ONLY HITCH FOR
THIS MORNING IS LINGERING LOW CLOUDS AND FOG.  ETA RH FIELDS
INDICATE GRADUAL CLEARING FROM WEST TO EAST AS SURFACE TROUGH MOVES
ACROSS AREA.  UPPER JET MAX ACROSS SOUTHWEST CANADA THEN SHIFTS INTO
EASTERN MONTANA AND THE WESTERN DAKOTAS DURING THE AFTERNOON AS
SURFACE TROUGH CONTINUES TO MOVE ACROSS CWA.  THIS LEAVES A LARGE
PORTION OF CWA UNDER LEFT EXIT REGION OF UPPER JET WITH SOME
MODERATE LIFT NOTED IN THE 700-500 MB LAYER.  BELIEVE ETA IS A
LITTLE TO HIGH ON SURFACE DEWPOINTS AHEAD OF TROUGH BUT UPPER 40 TO
LOWER 50 DEGREE DEWPOINTS ARE STILL POSSIBLE.  MID LEVEL LAPSE RATES
OF 6 TO 6.5 DEGREES CELSIUS SHOULD KEEP THE INSTABILITY ON THE
WEAKER SIDE WITH MAINLY A FEW SHOWERS EXPECTED. HOWEVER...WITH THE
0-6 KM SHEAR SLIGHTLY UNDER 50 KNOTS I CANNOT RULE OUT JUST ENOUGH
CELL ORGANIZATION FOR ONE OR TWO THUNDERSTORMS AS WELL.
TEMPERATURES NEAR GUIDANCE VALUES LOOK GOOD.

TONIGHT...SURFACE TROUGH REMAINS ACROSS EXTREME EASTERN CWA DURING
THE EVENING BEFORE SHIFTING EAST OF AREA BY MIDNIGHT.  THIS WILL
KEEP A SLIGHT CHANCE FOR EARLY EVENING SHOWERS OR THUNDERSTORMS
ACROSS EASTERN THIRD OF CWA.  OTHERWISE...AREA MOVES INTO SUBSIDENT
REGION OF JET WITH PARTLY CLOUDY TO MOSTLY CLEAR SKIES EXPECTED.
GUIDANCE LOW TEMPERATURES LOOK GOOD EXCEPT FOR NORTHEAST CWA WHERE
TEMPERATURES SHOULD BE AROUND A CATEGORY COLDER THAN SHOWN.

FRIDAY AND FRIDAY NIGHT...COLD FRONT MOVES OUT OF THE DAKOTAS AND
ACROSS CWA BY 18Z.  BEHIND THE FRONT LOW-LEVEL LAPSE RATES OF 8.5 TO
9 DEGREES CELSIUS ALONG WITH SOME DOWNWARD OMEGA NOTED IN THE
850-700 MB LAYER WILL MIX DOWN STRONGER WINDS.  IT LOOKS AS THOUGH
ALL BUT FAR SOUTHWEST CORNER OF CWA WILL MEET BREEZY CONDITIONS AND
NORTHEAST CORNER INTO THE WINDY CATEGORY.  WITH SUBSIDENCE
CONTINUING INTO FRIDAY NIGHT AND SURFACE HIGH PRESSURE BRINGING
LIGHT WINDS...BELIEVE TEMPERATURES WILL FALL AROUND A CATEGORY LOWER
THAN FWC GUIDANCE IS INDICATING BUT NEAR MAV GUIDANCE NUMBERS.

IN THE EXTENDED...LATEST MRF/AVN IS CONTINUING TO SHOW RIDGING
ACROSS AREA FOR THE FIRST HALF OF WEEKEND.  THEN MRF/AVN CHANGES
ABRUPTLY FROM PREVIOUS RUN BY FORMING A STRONG UPPER LOW ACROSS
NORTHERN PLAINS ON MONDAY INTO TUESDAY.  THIS SEEMS A LITTLE HARD TO
BELIEVE SINCE THE MODEL BREAKS THE UPPER RIDGE DOWN WITHIN 12
HOURS.  WILL NOT MAKE ANY CHANGES TO EXTENDED AT THIS TIME AND WILL
LET DAY CREW SEE HOW 12Z AVN INVOLVES THIS SYSTEM BEFORE CHANGING
CURRENT FORECAST.

.LBF...NONE.

AWJ

In the hours before

Special weather statement, May 31, 11:22 AM CDT, 3 hours 12 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-312045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1122 AM CDT THU MAY 31 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...

THERE IS A SLIGHT CHANCE OF SHOWERS...AND A FEW ISOLATED
THUNDERSTORMS...THIS AFTERNOON AND EVENING OVER PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA. THESE THUNDERSTORMS ARE NOT EXPECTED TO
REACH SEVERE LEVELS.

A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON INTO EARLY THIS EVENING. SHOWERS AND
A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. HOWEVER...
ANY THUNDERSTORMS THAT DO FORM ARE NOT EXPECTED TO BECOME SEVERE
SINCE THE ATMOSPHERE WILL REMAIN MODERATELY STABLE.

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:04 PM CDTSevere Thunderstorm WarningLBFCherry41 min
May 31, 3:25 PM CDTSevere Thunderstorm WarningLBFLogan65 min
May 31, 4:19 PM CDTTornado WarningLBFLogan26 min
May 31, 4:22 PM CDTSevere Thunderstorm WarningLBFLincoln53 min
May 31, 4:27 PM CDTSevere Thunderstorm WarningLBFCherry63 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningLBFLincoln63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.